Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 156, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 24, 2001, 5:06 PM EST for Henry County, Indiana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 5:06 PM EST (22:06 UTC)
- Expired
- Oct 24, 2001, 5:30 PM EST
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Henry County, IN
The radar
The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 5:15 PM EST | Hail 1.5 | Wanamaker, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826 WUUS53 KIND 242206 SVRIND INC065-242230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 506 PM EST WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HENRY COUNTY IN EAST CENTRAL INDIANA * UNTIL 530 PM EST * AT 505 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SHIRLEY TO 26 MILES SOUTHWEST OF SHIRLEY...OR FROM 17 MILES SOUTH OF ANDERSON TO 12 MILES NORTHWEST OF SHELBYVILLE...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KENNARD AT 520 PM EST GREENSBORO AT 525 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4007 8557 3982 8559 3985 8539 4008 8531 KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:40 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 24, 2:40 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 240 PM EST WED OCT 24 2001 WITH INCOMING SQUALL INLINE AND VARIOUS EQUIPMENT PROBLEMS...AND MODELS CLOSE...DIDNT SPEED TOO MUCH TIME TRYING TO WORK ON GUIDANCE. AS IWX POINTED OUT...MAIN CONCERN...EXCEPT FOR THE SQUALL LINE...THREAT OF HIGH WINDS LATE TONIGHT AND THURSDAY. ALL MODELS HAVE GRADIENT MORE RELAXED FOR OUR AREA THAN FARTHER NORTH. SINCE CORE OF SYSTEM ALOFT ALSO PASSING WELL TO NORTH DONT SEE NEED FOR ADVISORY IN THIS AREA. .IND...NONE. KWIATKOWSKI
In the hours before
Local storm report, Oct 24, 4:26 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM CAYUGA IN WIND DAMAGE
10/24/01 VERMILLION POWER LINES AND TREES
DOWN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0405 PM FRANKFORT IN .75 INCH HAIL
10/24/01 CLINTON LARGE TREE AND POWER
LINES DOWN REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0410 PM 3 S MIDDLEFORK IN .75 INCH HAIL
10/24/01 CLINTON REPORTED BY HAM RADIO
OPERATOR.
0410 PM 56TH STREET AND GEORGETOW IN .75 INCH HAIL
10/24/01 MARION REPORTED BY PUBLIC.
0413 PM FISHERS IN .88 INCH HAIL
10/24/01 HAMILTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 24, 4:43 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM CRAWFORDSVILLE IN .75 INCH HAIL
10/24/01 MONTGOMERY TREES DOWN SEMI BLOWN
OFF I 74 . REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0335 PM 650 N ON NEW RICHMAN ROAD IN WIND DAMAGE
10/24/01 MONTGOMERY BARN BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0340 PM STATE ROAD 267 1 MILE S IN .88 INCH HAIL
10/24/01 HENDRICKS REPORTED BY HAM RADIO
OPERATOR.
0425 PM CENTERTON IN 1 INCH HAIL
10/24/01 MORGAN REPORTED BY HAM RADIO
OPERATOR.
0426 PM 400 W AND 300 S IN .75 INCH HAIL
10/24/01 HOWARD REPORTED BY HAM RADIO
OPERATOR.Special weather statement, Oct 24, 4:48 PM EST, 18 minutes before
INZ021-028>030-035-036-043>045-051-052-060-067-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 448 PM EST WED OCT 24 2001 THE TORNADO WATCH HAS BEEN CANCELLED FOR MUCH OF WEST CENTRAL INDIANA ALONG AND WEST OF A FRANKFORT TO VINCENNES LINE. THE TORNADO WATCH STILL REMAINS IN EFFECT EAST OF THIS LINE UNTIL 700 PM EST. AT 445 PM EST A STRONG COLD FRONT WAS OVER WEST CENTRAL INDIANA. STRONG THUNDERSTORMS WERE OCCURRING ALONG AND JUST AHEAD OF THE FRONT. HOWEVER ONCE THE COLD FRONT MOVES THROUGH...THE THREAT OF SEVERE WEATHER WILL END. THIS COLD FRONT WILL CONTINUE TO MOVE EAST OVER THE REST OF CENTRAL INDIANA BY 700 PM EST. JEH
Local storm report, Oct 24, 4:53 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM CRAWFORDSVILLE IN WIND DAMAGE
10/24/01 MONTGOMERY BARN BLOWN DOWN ON 650
N AND NEW RICHMAN ROAD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0440 PM 5 SW BLOOMFIELD IN WIND DAMAGE
10/24/01 GREENE TREES DOWN. REPORTED BY
STORM SPOTTER.
0440 PM US 37 AND JOHNSON COUNTY IN 1 INCH HAIL
10/24/01 MARION REPORTED BY HAM RADIO
OPERATOR.
0442 PM BEECH GROVE IN 1.75 INCH HAIL
10/24/01 MARION NEAR I465 AND I65
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 5:01 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM GREENWOOD IN 1 INCH HAIL
10/24/01 JOHNSON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 24, 5:03 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM DAN JONES ROAD AND 100 SO IN .75 INCH HAIL
10/24/01 HENDRICKS REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:38 PM EST | Severe Thunderstorm Warning | IND | Warren | 52 min |
| Oct 24, 2:41 PM EST | Tornado Warning | IND | Warren | 49 min |
| Oct 24, 2:59 PM EST | Severe Thunderstorm Warning | IND | Owen, Putnam | 31 min |
| Oct 24, 3:09 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke | 36 min |
| Oct 24, 3:09 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 36 min |
| Oct 24, 3:22 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 23 min |
| Oct 24, 3:31 PM EST | Severe Thunderstorm Warning | IND | Owen | 29 min |
| Oct 24, 3:46 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 29 min |
| Oct 24, 3:46 PM EST | Tornado Warning | IND | Morgan, Owen, Putnam | 29 min |
| Oct 24, 3:52 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 23 min |
| Oct 24, 3:56 PM EST | Severe Thunderstorm Warning | IND | Hancock, Henry | 34 min |
| Oct 24, 4:14 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 31 min |
| Oct 24, 4:14 PM EST | Severe Thunderstorm Warning | IND | Howard | 31 min |
| Oct 24, 4:24 PM EST | Tornado Warning | IND | Morgan | 36 min |
| Oct 24, 4:37 PM EST | Tornado Warning | IND | Johnson, Marion | 23 min |
| Oct 24, 4:40 PM EST | Tornado Warning | IND | Delaware, Madison | 35 min |
| Oct 24, 4:49 PM EST | Severe Thunderstorm Warning | IND | Monroe | 26 min |
| Oct 24, 4:51 PM EST | Tornado Warning | IND | Hancock, Shelby | 24 min |
| Oct 24, 5:06 PM EST | Tornado Warning | IND | Greene, Lawrence, Monroe | 24 min |
| Oct 24, 5:13 PM EST | Tornado Warning | IND | Hancock, Marion, Shelby | 32 min |
| Oct 24, 5:31 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry | 29 min |
| Oct 24, 5:56 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jennings | 34 min |
| Oct 24, 6:02 PM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.